Virginia, 2018

Winter Storm and Winter Weather in Virginia, March 12, 2018

March 12, 2018 · NWS LWX · 7 events in 7 counties and zones

Low pressure passed by to the south and high pressure filtered in cold air from the north. A tight gradient developed with the precipitation, but it was far enough to the north for snow to develop over central Virginia.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure passed by to the south and high pressure filtered in cold air from the north. A tight gradient developed with the precipitation, but it was far enough to the north for snow to develop over central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 11, 8:37 PM EST, 5 hours 23 minutes earlier.

Area forecast discussion, Mar 11, 8:37 PM EST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
937 PM EDT Sun Mar 11 2018

.SYNOPSIS...
Low pressure will pass well south of the area overnight and
redevelop off of the Carolinas Monday and then intensify
rapidly as it tracks northeastward into the Canadian Maritimes
by Tuesday night. Weak high pressure will build over the area
for the end of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
A surface low pressure system over central Tennessee will move
east overnight. Its associated upper level disturbance over
western Kentucky will also move east overnight. The current
radar is showing a narrow band of light rain across southern
Virginia. This is associated with a weak front extending east
from the surface low over central Tennessee. The radar also
shows broad batch of light to moderate precipitation over
central Kentucky into central Tennessee. This activity is
associated with the upper level disturbance linked to the
surface low.

Precipitation will fill in across eastern Tennessee and western
North Carolina during the next two to three hours before
pushing northeastward into southwestern Virginia after midnight
and continuing into Monday morning. At first, much of the
precipitation will begin as a mix of rain and snow, light in
intensity, since temperatures will be in the upper 30s and lower
40s. As precipitation falls through the atmosphere and cools the
lower levels, the mix of rain and snow will transition over to
snow and begin accumulating from southwest to northeast across
the Central Shenandoah Valley and Virginia Piedmont shortly
after midnight and continue through the overnight.

Snow accumulations will average 1 to 3 inches with as much as
5 or 6 inches on the southern Blue Ridge mountains. A Winter
Storm Warning is in effect for Highland, Augusta, and Nelson
Counties from 1am tonight through 2pm Monday. Lesser amounts a
little farther north and northeast where there is a Winter
Weather Advisory in effect from 4 am tonight through Noon
Monday. Snow accumulations will make roads snow covered and
slippery and difficult to travel the farther south and west you
look with the wintry precipitation. Much lesser amounts of snow
expected into northern Virginia, eastern West Virginia, the
District of Columbia and southern Maryland. Most locations will
experience around one half inch with slightly higher amounts in
southern Maryland and eastern Virginia.

It will be around the Monday morning rush that the upper level
disturbance moving east catches up to the surface low and a
coastal low forms near the Outer Banks. This coastal low is
still expected to rapidly intensity, but also push away from the
East Coast through the day Monday into Monday night. Most of the
energy used in developing this coastal low will push east and
well south of our CWA. Thus, we are expecting small amounts of
snow across the eastern two-thirds of our CWA. It will be chilly
overnight and Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
There will be some lingering snow showers or perhaps some wrap
around snow across parts of eastern Maryland and along the
western shores of the Chesapeake Bay Monday night, but little
additional accumulation is expected. It will turn colder and
breezy Monday night and Tuesday due to the interaction between
the coastal low and high pressure build in from the west.
Upslope snow showers are expected in the Appalachians through
the middle of the week due to a persistent cyclonic flow.
Tuesday night will also be chilly for mid March with lows in the
middle 20s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Upper level shortwave will be over our area on Wednesday
allowing for passing snow showers over our area, but mainly west
of the Blue Ridge. Temperatures will be below normal, with
highs reaching the the low 40s and lower values at higher
elevations. Another shortwave affect us on Thursday as warm air
is advected and with increasing heights. At the surface, a high
pressure system builds in with some showers possible but
expecting drier conditions than Wednesday. High pressure will
remain in control into Friday with return flow settling in and
high temperatures reaching the 50s, maybe some 60s.
Precipitation chances increase on Saturday with a front
approaching. It will then stall near our area into Sunday.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Increasing clouds in all depths of the atmosphere overnight from
southwest to northeast. IFR conditions developing at CHO after
12Z and continuing until about 18z. Mainly MVFR cigs elsewhere
with -SN at times. Winds strengthening Mon night and Tue and
becoming northwest.

An upper level disturbance could bring sub-VFR conditions
Wednesday with possible passing showers over our area.
Conditions should become drier on Thursday into Friday with VFR
conditions expected as high pressure builds in.

&&

.MARINE...
Winds will begin to strengthen overnight out of the northeast,
then the northwest later on Monday into Tuesday. SCA conditions
is expected for parts of the waters overnight and everywhere
Monday. A period of gale force winds is likely Tue.

Wind gusts will be near or above the small craft advisory
criteria Wednesday into Thursday. Therefore, expecting
advisories for most of this period. Winds should decrease into
Friday below criteria but still breezy.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Winter Storm Warning from 1 AM to 2 PM EDT Monday for VAZ025-
     036-503-504-508.
     Winter Weather Advisory from 4 AM to noon EDT Monday for
     VAZ026-027-029-037>039-507.
WV...Winter Weather Advisory from 4 AM to noon EDT Monday for
     WVZ055-501-502-505-506.
MARINE...Small Craft Advisory from 6 AM Monday to 6 AM EDT Tuesday for
     ANZ530>533-535-536-538>542.
     Small Craft Advisory from 2 AM Monday to 6 AM EDT Tuesday for
     ANZ534-537-543.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...IMR
AVIATION...IMR/KLW
MARINE...IMR/KLW
Hazardous weather outlook, Mar 11, 6:54 PM EST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
754 PM EDT Sun Mar 11 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-130000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
754 PM EDT Sun Mar 11 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Some minor accumulation of wet snow is expected Monday, but most
paved surfaces are expected to remain wet.

Gale force winds are possible over the waters Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-130000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
754 PM EDT Sun Mar 11 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Winter Storm Warning is in effect for late tonight beginning at
1 am for Nelson, Augusta, and Highland Counties in west central
Virginia.

A Winter Weather Advisory is in effect for late tonight beginning
at 4 am for portions of west central Virginia and the Shenandoah
Valley, also the southern half of the eastern panhandle of West
Virginia.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Winter Storm Warning remains in effect until 2 pm Monday, and
the Winter Weather Advisory remains in effect until Noon Monday.

Some minor accumulation of wet snow is expected across the rest of
the area Monday, but most paved surfaces are expected to remain
wet.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 3 winter weather. Local standard time, as filed.

Winter Weather, Albemarle

When
March 12, 2:00 AM EST to 12:00 PM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.8 inches near Greenwood and 2.0 inches near Covesville.

Winter Weather, Northern Virginia Blue Ridge

When
March 12, 2:00 AM EST to 12:00 PM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Snowfall was estimated to be between 1 and 3 inches across the northern Virginia Blue Ridge Mountains.

Winter Weather, Rockingham

When
March 12, 2:00 AM EST to 12:00 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Snowfall totaled up to 3.3 inches in Bridgewater and 3.0 inches in Grottoes.

Winter Storm, Western Highland

When
March 12, 2:00 AM EST to 12:00 PM EST
Where
Western Highland forecast zone
Reported by
COOP Observer
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall totaled up to 11.8 near Mustoe.

Winter Storm, Eastern Highland

When
March 12, 2:00 AM EST to 12:00 PM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall totaled up to 9.0 inches near Mill Gap and 6.5 inches in Monterey.

Winter Storm, Augusta

When
March 12, 2:00 AM EST to 1:00 PM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Snowfall totaled up to 6.0 inches near Summerdean and Craigsville. Snowfall totaled up to 5 inches near Waynesboro and Deerfield.

Winter Storm, Central Virginia Blue Ridge

When
March 12, 2:00 AM EST to 1:00 PM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Public
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Snowfall totaled up to 6.5 at Wintergreen.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740810, 740811, 740812, 740813, 740814, 740816, 740820.